Hydrocodone (Vicodin, Norco) is a prescription opioid pain reliever that produces a sedating and euphoric effect.

Some people abuse this drug by snorting (insufflation). They crush the hydrocodone pills and inhale the powder into their nose. This practice comes with unique risks beyond those already associated with hydrocodone abuse.

Snorting Hydrocodone Damages The Nose

The tissue inside the nose is delicate. Snorting any powder irritates and inflames this tissue, which can cause nosebleeds.

Over time, snorting hydrocodone erodes nasal tissue. A hole may form in the cartilage between the nostrils (nasal septum) or the roof of the mouth (palate). This can make it very difficult for a person to eat, swallow, or even breathe normally.

Nasal erosion may cause the nose to make a whistling sound when someone breathes. Snorting hydrocodone can dry out mucous membranes in the nose that lubricate and protect it.

The drug can also damage the tiny nasal hairs (cilia) that trap dirt and other foreign particles. A person may partially or entirely lose their sense of smell due to snorting hydrocodone.

Snorting Hydrocodone Harms The Throat And Lungs

Some snorted hydrocodone travels to the back of the nose. From there, it may drip into the throat or windpipe and onto the vocal cords, causing a hoarse voice.

Hydrocodone can also enter the lungs and worsen asthma. Irritants that are normally stopped by mucus and nose hairs can cause lung inflammation.

This condition is linked to respiratory failure, which has symptoms like fatigue, weight loss, and difficulty breathing.

Snorting Hydrocodone Can Spread Disease

When someone shares paraphernalia for snorting hydrocodone, they may also share blood found in mucus.

Tools used to snort drugs—such as rolled paper—come in contact with nasal blood vessels. Bloodborne diseases like Hepatitis C can spread this way.

Dangers Of Snorting Hydrocodone

Prescription drugs like hydrocodone are formulated to be released into the body gradually. They pass through the digestive system before being distributed throughout the body.

When someone snorts hydrocodone, the drug travels directly into their bloodstream. The result is an immediate, intense effect, which makes this method of abuse desirable. However, taking hydrocodone in this way increases the risk that someone will become addicted to it.

Some people think that snorting drugs like hydrocodone is less dangerous than smoking or injecting them. While smoking and injection carry an even higher risk of addiction, snorting has many adverse consequences, too.

Hydrocodone pills are made up of more than just hydrocodone. Fillers can be irritating to the nose, throat, and lungs and are meant to be ingested orally for the safest outcome.

Reports of counterfeit hydrocodone have surfaced in recent years. These pills, sold on the street, contained fentanyl, a powerful opioid drug that is linked to a spike in overdose deaths.

People who abuse hydrocodone are likely to obtain it illicitly, so they have a significant chance of receiving a drug laced with a deadly substance.

Can You Overdose On Hydrocodone While Snorting?

Snorting hydrocodone comes with a high risk of overdose. Because the drug enters the body all at once when snorted, it can be too much for the body to handle. If a person takes multiple doses, they may rapidly intake a toxic amount of hydrocodone.

If someone snorts hydrocodone while other central nervous system depressants are in their system (such as alcohol, benzodiazepines, or other opioids), its effect will be heightened. This can lead to loss of consciousness, coma, or death.

Naloxone is a widely available opioid antagonist that may be used to reverse hydrocodone overdose symptoms. It comes as an injection (Evzio) or nasal spray (Narcan) and can keep a person conscious until medical help arrives.

Signs Someone Is Snorting Hydrocodone

If someone is snorting hydrocodone, they may be getting prescriptions from multiple doctors “doctor shopping” or obtaining the drug illegally.

Hydrocodone can be found on the street or online without a prescription. If purchased illicitly, the drug may come in unlabeled pill bottles or bags.

Here are some signs that someone is snorting hydrocodone:

  • powder residue on their belongings
  • a chronic runny nose
  • frequent nosebleeds
  • a hoarse voice
  • paraphernalia, such as rolled paper, straws, or hollow pens
  • a perpetual state of sedation
  • a high tolerance to hydrocodone

Since hydrocodone is an addictive drug, a person who abuses it may show signs of addiction, such as loss of control over their drug use despite its negative effects in their life.

Hydrocodone addiction treatment at Vertava Health Texas helps the individual regain control through addiction education and relapse prevention.

Hydrocodone Help

Treatment begins with medically supervised detox. Hydrocodone withdrawal can be an unpleasant process.

After detox, recovering individuals transition to a residential setting with 24-hour support. We offer a variety of traditional and alternative therapies that address each person’s unique needs.

Behavioral therapy is a vital part of hydrocodone addiction treatment that deals with problematic thought patterns and emotion regulation. Activities like yoga, music lessons, and disc golf encourage physical and mental healing as well as stress management.

We also provide medication-assisted treatment (MAT) for opioid addiction. People who are dependent on hydrocodone may have cravings and other withdrawal symptoms after detox. MAT alleviates these symptoms with medication while the individual attends therapy and counseling.

To learn more about hydrocodone or opioid addiction treatment options, reach out to a treatment specialist at Vertava Health Texas, formerly The Treehouse Scurry today.